Anaphylaxis is uncommon following the oral administration of penicillin,1 and to our knowledge, only one such reaction following therapy with ampicillin sodium given orally has been reported.2 Recently on our medical service, two patients with bronchogenic carcinoma experienced typical anaphylactoid shock following a single oral dose of ampicillin. A survey of all patients with bronchogenic carcinoma admitted between July 1967, and July 1968 revealed no increase in drug hypersensitivity reactions in patients receiving penicillin therapy procaine penicillin G, given parenterally, and phenoxymethyl penicillin, given orally, however, three of 31 patients receiving ampicillin manifested drug allergy.
—A 52-year-old white man was referred for evaluation of diabetes insipidus. He related a history of polydipsia, polyuria, dyspnea on exertion, and weight loss of three months' duration. Previous penicillin therapy had been uneventful.Physical examination was normal, except for coarse, sticky rales at both lung bases and clubbing